Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Jul 8, 2017, 3:08 PM EDT for Robeson County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 3:08 PM EDT (19:08 UTC)
- Expired
- Jul 8, 2017, 4:15 PM EDT
- In force
- 67 min
- Issued by
- NWS Wilmington, NC
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 75 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2712 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.5
The text
As transmitted.
932
WWUS82 KILM 081908
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
308 PM EDT SAT JUL 8 2017
NCZ087-082015-
Robeson NC-
308 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 415 PM
EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 10 miles south of Red Springs, moving southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Pembroke, Fairmont, Boardman, Hestertown, Barnesville,
Buie, Robeson Community College, Purvis, Prospect, Elrod,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3459 7883 3457 7886 3455 7886 3445 7893
3445 7895 3443 7897 3441 7897 3439 7898
3439 7900 3438 7901 3436 7900 3435 7901
3435 7903 3434 7904 3465 7936 3478 7921
TIME...MOT...LOC 1908Z 312DEG 15KT 3467 7923
$$
SHKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:51 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 8, 1:51 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 151 PM EDT Sat Jul 8 2017 .SYNOPSIS... Hot and humid conditions will prevail through much of the weekend. A weak cold front will stall across the area, increasing the coverage of thunderstorms into early next week. The front should dissipate as it lifts northward Tuesday. Atlantic high pressure will reassert itself through mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM Saturday...Isolated coverage of shwrs/tstms continued up through 4 am over the Cape Fear coast and off shore mainly north of local waters. Last SVR warning was issued just around midnight. Although, it was not a diurnally favored time for convection, mid to upper trough continues to dig down with strung out vorticity running through local forecast area. Overall just made minor changes with tweaks to PoPs to include isolated to scattered convection shifting eastward toward the coast. Another hot and humid day today. Expect many areas to reach up near or just above heat advisory criteria but have held off with advisory for now due to the fact that it remains very borderline and may not last for more than an hour. Also, shower activity and clouds may hold back temps a bit. SPC has continued to maintain marginal risk of severe thunderstorms into the Eastern Carolinas in unstable air mass ahead of approaching cold front today. The pcp water values will be above 2 inches in deep layer moisture through tonight. The mid to upper trough will continue to dig down from the Great Lakes into the Carolinas. This will help to enhance thunderstorms this afternoon into this evening with potential for some damaging wind gusts. Deep SW flow will continue to steer storms from SW to NE as they develop into this afternoon. The storms should push toward the coast later today into this evening as cold front moves closer. Latest guidance has backed off on cold front and leaves it near or just west of local forecast area. West of I-95 may see some drier air move in by morning but overall expect a continued warm evening tonight with temps in the 70s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...Expect a somewhat wet short term period to affect the ILM CWA. Longwave pattern to remain relatively constant during the short term period. Full latitude upper ridging affecting the western 1/3rd of the U.S. and Canada respectively this period. And the western Atlantic High and ridging will remain somewhat suppressed to the east and south of the Eastern Carolinas. The longwave upper trof basically will affect the Eastern 2/3rds of the United States. The mean upper trof axis will remain steady and extend from Hudson Bay of Canada southward to the Panhandle of Florida. With this upper pattern, any sfc cool fronts or trof that drops toward the SE States will basically become stalled as it becomes parallel to the flow aloft east of the upper trof axis, ie Oriented SW to NE across the far Eastern portions of the Carolinas. This frontal positioning will be a foci for convection to develop and track along the front/trof. In fact, some of the models have convection persisting well into the evening and overnight hrs this period. The daytime heating Sun and Mon will provide the fuel ie. CAPE for this activity which will likely be ongoing at the start of this short term period. Will need to monitor any mid-level s/w trofs or vorts that may affect the FA this period. The dynamics from these features may result in convection becoming strong to severe and/or allow tstorm activity to persist thruout the night. Various RH model time height displays indicate a rather moist atmosphere to affect the FA thruout this period. PWS generally around 1.75 inches for the far ILM CWA inland counties, and around 2.00 inches for the immediate coastal ILM CWA Counties. POPs will range from good chance for the immediate coast down to low chance across the far inland counties. Will need to monitor rainfall, ie. QPF, from these storms being they will likely train across the same locations given the stalled frontal boundary lying across the FA. From Sun morning thru Tue morning, total QPF will range from 1/2 inch inland to 1.25 inches along the immediate coast. Temperatures thru this period will mainly run at or slightly hier than normal. Cloudiness and pcpn will help keep temps down, however the air will be quite soupy due to high RHs with widespread 70s for dewpoints thruout this period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...Cold front will wash out across the area Tuesday in response to the large scale ridging from the West flattening out and expanding to the Southeast. This causes thicknesses to increase and the front will dissipate on Tuesday allowing Bermuda type ridging to re-assert itself from offshore. This will remain the case through late in the week in a more amplified pattern as mid-level ridging increases across the Southeast. With the ridge overhead and W/NW flow developing mid to late week, POP will decrease, especially Wed/Thu as PWATs drop to 1.5 inches, and even diurnal activity may be isolated despite increasing heat and humidity. Late in the week a trough will try to dig back into the area bringing renewed chances for convection, but the ridge may hold firm and will keep temps above climo Wed-Fri. Heat index values mid to late week will likely exceed 100 once again as well. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 06Z...Terminals are sandwiched today between large high pressure well offshore and a cold front approaching from the NW. Between these two features SW winds are gusting up to 20 kts, and these will persist through evening before laying down to 5-10 kts after dark. Diurnal CU will become SCT/BKN this aftn but at VFR level, and while an isolated shower or tstm is possible, most of the activity is expected to hold off until dark. At that time, the cold front will approach from the NW and drop into the area, bringing increasing shower and tstm chances through the overnight. This will first affect LBT/FLO and then shift east into the early morning hours. Have carried VCTS at the coast with a better potential inland. Activity may wane towards dawn before becoming more widespread again on Sunday as the front stalls in the vicinity. Any tstm may have the potential for IFR and gusty/variable winds, but will handle this with AMD's and the next TAF issuance as necessary. A wind shift will accompany this front, but exactly where it stalls is still somewhat uncertain. At this time have shown a wind shift to the N and E at LBT/FLO only, while the coastal terminals may not see a true FROPA. Soundings also indicate the potential for some MVFR/IFR stratus behind the front overnight, but confidence in this is low attm. Extended Outlook...MVFR/IFR conditions are possible from thunderstorm activity, especially each afternoon and evening thru Wednesday. Flight restrictions will become longer in duration Sunday and Monday when thunderstorms are expected to be most numerous. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 AM Saturday...Continued SCEC into tonight as winds continue to reach up to 20 kts with higher gusts and seas hold up between 3 and 5 ft. Frying Pan Shoals buoy up around 5 ft early this morning, initializing slightly above SWAN model guidance. Stronger gradient winds will remain through tonight ahead of a slow moving cold front. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 330 AM Saturday...Looking at S to SW flow during the majority of this period...likely strongest early Sunday, ie. SCEC strength. The sfc trof/front is progged to stall just inland from the coast or possibly just off the ILM CWA coast... but...then pushed back onshore and inland from the aftn/evening sea breeze. Significant seas will run initially 3 to 5 ft followed by a slow subsiding trend to 2 to 4 ft or around 3 ft by Tue morning. Wind driven waves at 5 to 6 second periods will dominate the significant seas. An underlying 1 to 1.5 foot ground swell at 9 second periods will continue to affect the local waters this period...and could build up to 2 ft late this period. Expect scattered thunderstorm activity across the local waters thruout this period, more-so during late in the day and at night. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...High pressure offshore will maintain its influence through mid-week despite a stationary boundary weakening along the coast. This front will weaken and dissipate Tue into Wed as return flow around Bermuda High becomes reinforced. SW winds are expected through the period, at speeds of 10-15 kts with little fluctuation. A SE swell and SW wind wave will combine in the spectrum through the period, but with both having low amplitude, significant seas will be just 2-3 ft each day. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JDW/RGZ SHORT TERM...DCH LONG TERM...JDW AVIATION...JDW MARINE...
Hazardous weather outlook, Jul 8, 9:16 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 916 AM EDT Sat Jul 8 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-091330- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 916 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. Heat index near 104 degrees likely this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-SCZ054-091330- Coastal Brunswick-Coastal Horry- 916 AM EDT Sat Jul 8 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. Heat index near 103 degrees likely this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-091330- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 916 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. Heat index near 103 degrees likely this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-091330- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 916 AM EDT Sat Jul 8 2017 ...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Exercise Caution. Scattered thunderstorms could produce strong to possibly severe wind gusts this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated strong to severe thunderstorms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 17
In the hours before
Local storm report, Jul 8, 9:15 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
915 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM TSTM WND DMG 2 SE MALPASS CORNER 34.48N 78.03W
07/08/2017 PENDER NC LAW ENFORCEMENT
COUPLE OF TREES DOWN ON HERRINGS CHAPEL RD.
&&
EVENT NUMBER ILM1700125
ROSSLocal storm report, Jul 8, 9:28 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
928 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM MARINE TSTM WIND 2 NW SHEEPHEAD ROCK 33.96N 77.94W
07/08/2017 M39 MPH NEW HANOVER NC WEATHERFLOW
MEASURED AT FEDERAL POINT WEATHERFLOW SENSOR
&&
EVENT NUMBER ILM1700126
WEISSLocal storm report, Jul 8, 9:34 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
934 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM MARINE TSTM WIND LONG BEACH 33.91N 78.12W
07/08/2017 M40 MPH BRUNSWICK NC WEATHERFLOW
MEASURED AT OAK ISLAND WEATHERFLOW SENSOR
&&
EVENT NUMBER ILM1700127
WEISSLocal storm report, Jul 8, 9:37 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 AM TSTM WND GST 1 SSE SOUTHPORT 33.92N 78.02W
07/08/2017 M48 MPH BRUNSWICK NC MESONET
MEASURED AT 66 FT ELEVATED PLATFORM
&&
EVENT NUMBER ILM1700128
WEISSLocal storm report, Jul 8, 11:27 AM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1127 AM EDT SAT JUL 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND DMG 1 NE MONTAGUE 34.45N 78.05W
07/08/2017 PENDER NC PUBLIC
HALF THE ROOF OF A BARN WAS BLOWN OFF ON MONTAGUE ROAD.
SEVERAL TREES ON THE PROPERTY WERE SPLIT AND SOME WERE
DOWN. ONE TREE WAS UPROOTED. SMALL HAIL WAS ALSO
REPORTED. RADAR WAS USED TO CONFIRM THE TIME OF EVENT.
&&
EVENT NUMBER ILM1700129
RJDSpecial weather statement, Jul 8, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
308 PM EDT SAT JUL 8 2017
NCZ087-082015-
Robeson NC-
308 PM EDT SAT JUL 8 2017
...SPECIAL WEATHER STATEMENT FOR CENTRAL ROBESON COUNTY UNTIL 415 PM
EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pembroke, or 10 miles south of Red Springs, moving southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lumberton, Pembroke, Fairmont, Boardman, Hestertown, Barnesville,
Buie, Robeson Community College, Purvis, Prospect, Elrod,
Proctorville, Mcdonald, Orrum, Raynham and Southeastern Regional
Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3459 7883 3457 7886 3455 7886 3445 7893
3445 7895 3443 7897 3441 7897 3439 7898
3439 7900 3438 7901 3436 7900 3435 7901
3435 7903 3434 7904 3465 7936 3478 7921
TIME...MOT...LOC 1908Z 312DEG 15KT 3467 7923
SHKThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:00 PM EDT | Special Weather Statement | ILM | Horry | 15 min |
| Jul 7, 8:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 25 min |
| Jul 7, 9:07 PM EDT | Special Weather Statement | ILM | Williamsburg | 23 min |
| Jul 7, 9:43 PM EDT | Special Weather Statement | ILM | Florence | 32 min |
| Jul 7, 11:12 PM EDT | Special Weather Statement | ILM | Horry | 33 min |
| Jul 7, 11:19 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 26 min |
| Jul 8, 1:52 AM EDT | Special Marine Warning | ILM | 38 min | |
| Jul 8, 2:40 AM EDT | Special Marine Warning | ILM | 20 min | |
| Jul 7, 8:13 PM EDT | Special Weather Statement | ILM | Columbus | 17 min |
| Jul 7, 8:49 PM EDT | Special Weather Statement | ILM | Columbus | 26 min |
| Jul 7, 11:38 PM EDT | Special Weather Statement | ILM | Columbus | 37 min |
| Jul 8, 12:00 AM EDT | Special Weather Statement | ILM | Columbus | 45 min |
| Jul 8, 12:04 AM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 14 min |
| Jul 8, 3:30 PM EDT | Special Weather Statement | ILM | Robeson | 60 min |
| Jul 8, 6:20 PM EDT | Special Weather Statement | ILM | Columbus | 25 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.